Merck drug side effects: A study found that a cholesterol drug from Merck had serious side effects. The pharmaceutical giant said it would take it off the market in other countries and would not seek U.S. approval.
A study of Merck & Co.’s Tredaptive, which is used to raise good HDL cholesterol, showed serious and unexpected side effects, it was reported Saturday.
Tredaptive was pulled from the market earlier this year because it had serious side effects like bleeding and infections, reported Bloomberg News, citing results of a clinical trial. It also did not help patients.
The drug is intended to lower the risk of heart attack, stroke, death, and reduce the need for surgery. However, after a study of 25,673 patients, the drug failed to produce positive results, the news agency said.
Reuters reported that the Tredaptive is primarily used by people taking drugs to lower bad LDL cholesterol.
Tredaptive is comprised of niacin with laropiprant, an experimental drug that is used to prevent facial flushing that occurs when a person takes niacin.
“Niacin has been used for many years in the belief that it would help patients and prevent heart attack and stroke, but we know now that its adverse side effects outweigh the benefits when used with current treatments,” said Jane Armitage, the head investigator of the study who serves as a professor of clinical trials at the University of Oxford, according to a statement obtained by Bloomberg.
Merck said it will now not seek U.S. approval and will stop selling it in other a number of other countries, according to Reuters.
Armitage added, “Still, finding out a drug is not helping people is just as important as finding that it has benefits.”
Dr. Steven Nissen, the head of the Cleveland Clinic, told Reuters he disputed claims that niacin therapy will not work for patients with very low LDL levels.
“Sometimes large and simple trials are large and sloppy trials,” he said, referring to the study on Tredaptive.
The Epoch Times publishes in 35 countries and in 21 languages. Subscribe to our e-newsletter.